Acta Mathematica Vietnamica

, Volume 42, Issue 3, pp 563–585 | Cite as

Hölder-Type Global Error Bounds for Non-degenerate Polynomial Systems

  • Si Tiep DinhEmail author
  • Huy Vui Ha
  • Tien Son Pham


Let F := (f 1, …, f p ): ℝ n → ℝ p be a polynomial map, and suppose that S := {x ∈ ℝ n : f i (x) ≤ 0,i = 1, …, p}≠. Let d := maxi =1, …, p deg f i and \(\mathcal {H}(d, n, p) := d(6d - 3)^{n + p - 1}.\) Under the assumptions that the map F : ℝ n → ℝ p is convenient and non-degenerate at infinity, we show that there exists a constant c > 0 such that the following so-called Hölder-type global error bound result holds \(c d(x,S) \le [f(x)]_{+}^{\frac {2}{\mathcal {H}(2d, n, p)}} + [f(x)]_{+} \quad \textrm { for all } \quad x \in \mathbb {R}^{n},\) where d(x,S) denotes the Euclidean distance between x and S, f(x) := maxi=1, …, p f i (x), and [f(x)]+ := max{f(x),0}. The class of polynomial maps (with fixed Newton polyhedra), which are non-degenerate at infinity, is generic in the sense that it is an open and dense semi-algebraic set. Therefore, Hölder-type global error bounds hold for a large class of polynomial maps, which can be recognized relatively easily from their combinatoric data. This follows up the result on a Frank-Wolfe type theorem for non-degenerate polynomial programs in Dinh et al. (Mathematical Programming Series A, 147(16), 519–538, 2014).


Error bounds Newton polyhedron Non-degenerate polynomial maps Palais-Smale condition 

Mathematics Subject Classification (2010)

Primary 32B20 Secondary 14P 49K40 



This research was performed while the authors were visiting Vietnam Institute for Advanced Study in Mathematics (VIASM). The authors would like to thank the Institute for hospitality and support. Si Tiep Dinh and Huy Vui Ha were partially supported by Vietnam National Foundation for Science and Technology Development (NAFOSTED) grant 101.04-2014.23 and the Vietnam Academy of Science and Technology (VAST). Tien Son Pham was partially supported by Vietnam National Foundation for Science and Technology Development (NAFOSTED) grant 101.04-2016.05.


  1. 1.
    Arnold, V.I., Gusein-Zade, S., Varchenko, A.N.: Singularities of Differentiable Maps. Monogr. Math., vol. I And II, Birkhäuser, Basel (1985)Google Scholar
  2. 2.
    Auslender, A.A., Crouzeix, J.-P.: Global regularity theorem. Math. Oper. Res. 13, 243–253 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Auslender, A.A., Crouzeix, J.-P.: Well behaved asymptotical convex functions. Ann. Inst. H. Poincaré, Anal. Non Linéaire 6, 10–121 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Auslender, A.A., Cominetti, R., Crouzeix, J.-P.: Convex functions with unbounded level sets. SIAM J. Optim. 3, 669–687 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Benedetti, R., Risler, J.: Real Algebraic and Semi-algebraic Sets Hermann (1991)Google Scholar
  6. 6.
    Bierstone, E., Milman, P.: Semianalytic and subanalytic sets. Inst. Hautes Études Sci. Publ. Math. 67, 5–42 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bochnak, J., Coste, M., Roy, M.-F.: Real Algebraic Geometry. Vol. 36 springer (1998)Google Scholar
  8. 8.
    Bolte, J., Daniilidis, A., Lewis, A.S.: The Lojasiewicz inequality for nonsmooth subanalytic functions with applications to subgradient dynamical systems. SIAM J. Optim. 17(4), 1205–1223 (2007)CrossRefzbMATHGoogle Scholar
  9. 9.
    Borwein, J.M., Li, G., Yao, L.: Analysis of the convergence rate for the cyclic projection algorithm applied to basic semi-algebraic convex sets. SIAM J. Optim. 24, 498–527 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Borwein, J.M., Preiss, D.: A smooth variational principle with applications to subdifferentiability and to differentiability of convex functions. Trans. Am. Math. Soc. 303, 517–527 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Broughton, S.: Milnor number and topology of polynomial hypersurfaces. Invent. Math. 92, 217–241 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Clarke, F.H.: Optimization and Nonsmooth Analysis. New York et al., John Wiley & Sons (1983)Google Scholar
  13. 13.
    Clarke, F.H., Ledyaev, Y.S., Sterm, R.J., Wolenski, P.R.: Nonsmooth analysis and control theory. Springer-Verlag Inc., New York (1998)Google Scholar
  14. 14.
    Corvellec, J.-N., Motreanu, V.V.: Nonlinear error bounds for lower semicontinuous functions on metric spaces. Math. Program. Ser. A 114(2), 291–319 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Dinh, S.T., Hà, H.V., Thao, N.T.: Łojasiewicz inequality for polynomial functions on non compact domains. Int. J. Math. 23(4), 1250033 (2012). doi: 10.1142/S0129167X12500334. (28 pages)CrossRefzbMATHGoogle Scholar
  16. 16.
    Dinh, S.T., Hà, H.V., Phạm, T. S.: A Frank-Wolfe type theorem for nondegenerate polynomial programs. Mathematical Programming Series A 147, 519–538 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Dinh, S.T., Hà, H.V., Phạm, T.S., Thao, N.T.: Global Łojasiewicz-type inequality for non-degenerate polynomial maps. J. Math. Anal. Appl. 410(2), 541–560 (2014)MathSciNetCrossRefGoogle Scholar
  18. 18.
    van den Dries, L., Miller, C.: Geometric categories and o-minimal structures. Duke Math. J 84, 497–540 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Ekeland, I.: Nonconvex minimization problems. Bull. A.M.S 1, 443–474 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Forti, M., Tesi, A.: The Łojasiewicz exponent at an equilibrium point of a standard CNN is 1/2. Internat. J. Bifur. Chaos Appl. Sci. Engrg. 16(8), 2191–2205 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Gaffney, T.: Integral closure of modules and Whitney equisingularity. Invent. Math. 107, 301–322 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. W.H. Freeman & Company, Publishers, San Francisco (1979)zbMATHGoogle Scholar
  23. 23.
    Hà, H.V., Duc, N.H.: Łojasiewicz inequality at infinity for polynomials in two real variables. Math. Z 266, 243–264 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Hà, H.V.: Global Hölderian error bound for non-degenerate polynomials. SIAM J. Optim. 23(2), 917–933 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Hoffman, A.J.: On approximate solutions of linear inequalities. J. Res. Natl. Bur. Stand. 49, 263–265 (1952)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Hörmander, L.: On the division of distributions by polynomials. Ark. Mat. 3 (53), 555–568 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Ioffe, A.D.: Metric regularity and subdifferential calculus. Russ. Math. Surv. 55 (3), 501–558 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Ji, S., Kollár, J., Shiffman, B.: A global Łojasiewicz inequality for algebraic varieties. Trans. Am. Math. Soc. 329(2), 813–818 (1992)zbMATHGoogle Scholar
  29. 29.
    Khovanskii, A.G.: Newton polyhedra and toroidal varieties. Funct. Anal. Appl. 11, 289–296 (1978)CrossRefzbMATHGoogle Scholar
  30. 30.
    Khovanskii, A.G.: Fewnomials. Translated from the Russian by Smilka Zdravkovska Translations of Mathematical Monographs, 88. American Mathematical Society, Providence, RI (1991)Google Scholar
  31. 31.
    Klatte, D.: Hoffman’s error bound for systems of convex inequalities. Mathematical Programming with Data Perturbations, 185–199, Lecture Notes in Pure and Appl. Math., 195 Dekker New York (1998)Google Scholar
  32. 32.
    Klatte, D., Li, W.: Asymptotic constraint qualifications and global error bounds for convex inequalities. Math. Program. 84, 137–140 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Kollár, J.: An effective Lojasiewicz inequality for real polynomials. Period. Math. Hungar. 38(3), 213–221 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Kouchnirenko, A.G.: Polyhedres de Newton et nombre de Milnor. Invent. Math. 32, 1–31 (1976)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Lemaire, B.: Bonne position, conditionnement, et bon comportement asymptotique. sém. Anal. Convexe 22, Exp. No. 5 12 pp (1992)Google Scholar
  36. 36.
    Lewis, A.S., Pang, J.S.: Error Bounds for Convex Inequality Systems. Generalized Convexity, Generalized Monotonicity: Recent Results (Luminy, 1996), 75-110, Nonconvex Optim. Appl., 27, Kluwer Acad. Publ., Dordrecht (1998)Google Scholar
  37. 37.
    Li, G.: On the asymptotic well behaved functions and global error bound for convex polynomials. SIAM J. Optim. 20(4), 1923–1943 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Li, G., Mordukhovich, B.S.: Hölder metric subregularity with applications to proximal point method. SIAM J. Optim. 22, 1655–1684 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Li, G.: Global error bounds for piecewise convex polynomials. Math. Program. Ser. A 137(1-2), 37–64 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Li, G., Mordukhovich, B.S., Phạm, T.S.: New fractional error bounds for polynomial systems with applications to hölderian stability in optimization and spectral theory of tensors. Math. Program. 153, 333–362 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Li, W.: Error bounds for piecewise convex quadratic programs and applications. SIAM J. Control Optim. 33, 1510–1529 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Łojasiewicz, S.: Division d’une distribution par une fonction analytique de variables réelles. C. R. Acad. S.i. Paris 246, 683–686 (1958)zbMATHGoogle Scholar
  43. 43.
    Luo, Z.-Q., Pang, J.S.: Error bounds for analytic systems and their applications. Math. Program. 67, 1–28 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Luo, Z.-Q., Sturm, J.F. In: Frenk, H., Roos, K., Terlaky, T., Zhang (eds.) : Error bound for quadratic systems, in high performance optimization, pp 383–404. Kluwer, Dordrecht, The Netherlands (2000)Google Scholar
  45. 45.
    Mangasarian, O.L.: A condition number for differentiable convex inequalities. Math. Oper. Res. 10, 175–179 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Miller, C.: Exponentiation is hard to avoid. Proc. Am. Math. Soc. 122, 257–259 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Milnor, J.: Singular points of complex hypersurfaces. Annals of mathematics studies 61 princeton university press (1968)Google Scholar
  48. 48.
    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation I: Basic Theory, II. Applications. Springer, Berlin (2006)Google Scholar
  49. 49.
    Némethi, A., Zaharia, A.: Milnor fibration at infinity. Indag. Math. 3, 323–335 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Ngai, H.V., Thera, M.: Error bounds for differentiable convex inequality systems in Banach spaces. Math. Program., Ser. B 104(2-3), 465–482 (2005)CrossRefzbMATHGoogle Scholar
  51. 51.
    Oka, M.: Non-Degenerate Complete Intersection Singularity. Actualités Mathématiques. Hermann, Paris (1997)zbMATHGoogle Scholar
  52. 52.
    Pang, J.S.: Error bounds in mathematical programming. Math. Program., Ser. B 79, 299–332 (1997)MathSciNetzbMATHGoogle Scholar
  53. 52.
    Penot, J.P.: Well-behavior, well-posedness and nonsmooth analysis. In: Proceedings of the 4th International Conference on Mathematical Methods in Operations Research and 6th Workshop on Well-posedness and Stability of Optimization Problems (Sozopol, 1997). Pliska Stud. Math. Bulgar, vol. 12, pp 141–190 (1998)Google Scholar
  54. 54.
    Robinson, S.M.: An application of error bounds for convex programming in a linear space. SIAM J. Control. 13, 271–273 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  55. 55.
    Rockafellar, R.T., Wets, R.: Variational Analysis. Grundlehren Math Wiss, vol. 317. Springer, New York (1998)Google Scholar
  56. 56.
    Wu, Z., Ye, J.J.: Sufficient conditions for error bounds. SIAM J. Optim. 12, 421–435 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  57. 57.
    Yang, W.H.: Error bounds for convex polynomials. SIAM J. Optim. 19(4), 1633–1647 (2008)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Institute of Mathematics, Vietnam Academy of Science and Technology (VAST) and Springer Science+Business Media Singapore 2017

Authors and Affiliations

  1. 1.Institute of MathematicsHanoiVietnam
  2. 2.Department of MathematicsUniversity of DalatDa LatVietnam

Personalised recommendations